Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 203, NWS Dodge City, KS

July 25, 2006Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2006, 4:34 PM CDT for Finney County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2006, 4:34 PM CDT (21:34 UTC)
Expired
Jul 25, 2006, 5:15 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 252134
SVRDDC
KSC055-252215-
/O.NEW.KDDC.SV.W.0203.060725T2134Z-060725T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 515 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF
  KALVESTA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF EASTERN FINNEY COUNTY...
  KALVESTA...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3813 10054 3801 10058 3800 10023 3814 10027

$$

GRZYWACZ
2 follow-up statements
000 
WWUS53 KDDC 252155
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT TUE JUL 25 2006

KSC055-252215-
/O.CON.KDDC.SV.W.0203.000000T0000Z-060725T2215Z/
FINNEY KS-
455 PM CDT TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL FINNEY COUNTY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR KALVESTA...MOVING
EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF EASTERN FINNEY COUNTY...
  KALVESTA...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3813 10054 3801 10058 3800 10023 3813 10024

$$

GRZYWACZ
000 
WWUS53 KDDC 252210
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT TUE JUL 25 2006

KSC055-252220-
/O.EXP.KDDC.SV.W.0203.000000T0000Z-060725T2215Z/
FINNEY KS-
510 PM CDT TUE JUL 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FINNEY COUNTY
EXPIRES AT 515 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3813 10054 3801 10058 3800 10023 3813 10024

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:00 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 25, 2:00 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT TUE JUL 25 2006

.DISCUSSION...

DAYS 1-2...
THE HEAT CONTINUES AND THERE IS AT LEAST SOME QUESTION OVER POSSIBLE
CONVECTION.

THERE WILL BE ESSENTIALLY NO CHANGE IN THE LARGE SCALE CIRCULATION
PATTERN OVER NORTH AMERICA THROUGH THIS FORECAST AS THE LARGE UPPER
HIGH REMAINS ANCHORED OVER THE WESTERN AND SOUTHWESTERN CONUS WITH A
BROAD WEAK UPPER TROUGH OVER THE EASTERN CONUS. A SERIES OF WAVES
ARE FORECAST TO TOP THE UPPER RIDGE AND THEN DIG EAST SOUTHEAST
ACROSS THE GREAT LAKES STATES. BY LATE TOMORROW THE UPPER RIDGE WILL
RETROGRADE A LITTLE ALLOWING A WAVE TO SLIDE SOUTHEAST ACROSS THE
CENTRAL PLAINS INCREASING SLIGHTLY THE CHANCES FOR CONVECTION. THE
SOUTHWEST MONSOON WILL PROVIDE ELEVATED CONVECTION OVER THE ROCKIES
THIS EVENING THROUGH THURSDAY EVENING AND SOME OF THESE STORMS WILL
MAKE IT OUT INTO PARTS OF THE HIGH PLAINS DURING THE NIGHT. DURING
THE DAY, THICKNESSES INDICATE CONTINUED HOT TEMPERATURES FOR THE
HIGH PLAINS REGION.

ALL IN ALL, THE GOING GRIDS HAVE ALL OF THIS PRETTY MUCH IN HAND AND
REQUIRED LITTLE OR NO CHANGE.

DAYS 3-7...
THE MIDNIGHT SHIFT TOOK SOME OF THE POPS OUT IN THE EXTENDED AND
THIS SEEMS REASONABLE SINCE THE WEAK NW FLOW REGIME WILL BE BREAKING
DOWN. THE UPPER FLOW WILL BECOME LIGHT WITH THE WESTERLIES
RETREATING NORTH OF 45N THE ONLY THING THAT COULD MESS UP A DRY
FORECAST IS ANY WEAK CONVECTIVE FLARE UP IN THE SW US MONSOON FLOW.
THE 00Z ECMWF HINTED AT THIS POSSIBILITY. BUT CHANCES ARE TOO SMALL
TO CARRY POPS THAT FAR OUT. OTHERWISE IT LOOKS PARTLY TO MOSTLY
SUNNY AND HOT THROUGH DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  99  70  97 / 20  10  30  20
GCK  70  96  68  95 / 20   -  30  20
EHA  67  96  69  95 / 20  30  30  20
LBL  70  98  70  97 / 20  30  30  20
HYS  72  98  70  95 / 20   0   0  10
P28  74 101  73  98 / 20  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Jul 25, 4:59 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT TUE JUL 25 2006

KSZ030-031-043>046-061>066-074>081-084>090-261000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
459 AM CDT (359 AM MDT) TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGE LAND FIRE DANGER INDEX WILL REACH THE VERY HIGH TO
EXTREME CATEGORY THIS AFTERNOON.  MAXIMUM TEMPERATURES FROM 100 TO
103 COUPLED WITH SOUTH WINDS AT 15 TO 25 MPH GUSTING TO 30 MPH WILL
RESULT IN FAVORABLE CONDITIONS FOR WILD FIRES.  ALL OUTDOOR BURNING
SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.